Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 225, NWS Fort Worth, TX

October 6, 2002Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 6, 2002, 3:31 PM CDT for Montague County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2002, 3:31 PM CDT (20:31 UTC)
Expired
Oct 6, 2002, 4:30 PM CDT
In force
59 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 122 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS54 KFWD 062031
SVRFTW
TXC337-062130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT SUN OCT 6 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MONTAGUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 430 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ST. JO...MOVING EAST 
  NORTHEAST AT 20   MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. JO AROUND 345 PM CDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3368 9768 3351 9764 3352 9748 3380 9749

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 12:12 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Oct 6, 12:12 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR SHORT-TERM TRENDS/AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
1212 PM CDT SUN OCT 6 2002

RICH BOUNDARY LAYER MOISTURE HAS RETURNED TO FORECAST AREA DURING
MORNING HOURS AS CONVECTION CONTINUES TO SLOWLY INCREASE SOUTH OF
CDS WHERE MOISTURE CONVERGENCE IS MAXIMIZED. EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP ACROSS MAINLY NORTHERN/WESTERN SECTIONS OF
NORTH TEXAS THIS AFTERNOON AS FRONT SAGS SOUTH INTO AREA. SOME
THREAT FOR MARGINALLY SEVERE LARGE HAIL AS MODERATE CAPE AND 7
DEGREE MID LEVEL LAPSE RATES WILL BE PRESENT.  DEEP LAYER SHEAR
VALUES SUPPORT MULTICELL MODE FOR AFTERNOON CONVECTION. CURRENT
CONVECTIVE TRNEDS ARE REFLECTED WELL IN HAZARDOUS WEATHER OUTLOOK.
FRONTAL PASSAGE TIMES FROM PREVIOUS FORECAST APPEAR ON TRACK...BUT
ADJUSTED CLOUD COVER DOWN A BIT TO PARTLY CLOUDY-MOSTLY CLOUDY. ALSO
LOWERED HIGH TEMPS EXTREME SE ZONES FROM MID 90S TO NEAR 90 GIVEN
CURRENT TEMPS AND CLOUD COVER.

FOR AVIATION FORECAST...WILL KEEP SCT-BKN CU LAYER AROUND 030 AND
SHIFT WINDS WITH FROPA AROUND 00Z IN DFW TRACON AND O2Z AT ACT.
THREAT OF THUNDERSTORMS WILL EXIST WITH FROPA AND AGAIN LATER
TONIGHT AS ISENTROPIC LIFT RESULTS IN ELEVATED CONVECTION ACROSS
AREA.

.FWD...
TX...NONE.

07/BB
Hazardous weather outlook, Oct 6, 3:00 PM CDT, 31 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...
MAINLY ALONG AND NORTH OF INTERSTATE 20. THIS INCLUDES THE
DALLAS-FORT WORTH METROPLEX. LARGE HAIL IS THE PRIMARY THREAT. THE
STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING
THUNDERSTORM WINDS...MAINLY THIS AFTERNOON. THE THREAT OF SEVERE
WEATHER WILL DIMINISH AFTER 10 PM ALTHOUGH SHOWERS AND THUNDERSTORMS
WILL PERSIST INTO THE OVERNIGHT HOURS.

THE THUNDERSTORMS ARE THE RESULT OF A COLD FRONT MOVING SOUTH INTO
AN UNSTABLE AIR MASS OVER NORTH TEXAS THIS AFTERNOON.  VERTICAL WIND
PROFILES DO NOT SUPPORT LONG-LIVED SEVERE THUNDERSTORMS...HOWEVER
STORMS THAT DO FORM COULD BRIEFLY INTENSIFY TO SEVERE LEVELS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH 9 PM IN THE RISK AREA.

.DAYS TWO THROUGH SEVEN...
A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE SOUTHERN
PLAINS AND NORTH TEXAS THROUGH NEXT WEEKEND. THIS WILL RESULT IN A
CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO WEDNESDAY...AND AGAIN
FROM LATE SATURDAY INTO SUNDAY.

07/BB

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:25 PM CDTSevere Thunderstorm WarningFWDJack, Parker35 min
Oct 6, 3:40 PM CDTSevere Thunderstorm WarningFWDWise50 min
Oct 6, 4:40 PM CDTSevere Thunderstorm WarningFWDDenton65 min
Oct 6, 6:08 PM CDTSevere Thunderstorm WarningFWDEastland67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.